Pain Relievers: Tylenol a good option?
Jun 17, 2006
I read a few weeks ago an article stating that it can be harmful to take Tylenol for us affected with HBV.
In your experience can you please let us know what would you recommend to take when we have a casual headache or the flu ? Thanks for your answer and support!
Response from Dr. McGovern
You ask an excellent question.
The paper you mentioned is related to the risk of liver toxicity when a patient with acute hepatitis B or C (acute as in new onset) and then takes tylenol-containing products. The issue is that many patients feel quite ill when they get hepatitis viruses and sometimes take cold or flu remedies to make them feel better. Unfortunately many of these remedies also have tylenol (acetaminophen) in them. Patients don't even realize they are taking Tylenol.
Few teaching points: 1. Check the labels on your "over the counter" medicines. 2. When you have an acute hepatitis of any cause, avoid flu or cold remedies with tylenol in them. (I even saw this problem in a patient with hepatitis from mononucleosis who took a lot of Tylenol).
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.